Alabama, 2024

Damaging Winds in Alabama, August 2, 2024

August 2, 2024 · NWS HUN · 15 events in 4 counties and zones

Isolated to scattered strong supercell thunderstorms pushed southeast during the late morning hours. These storms developed into a line of strong to severe thunderstorms into the early afternoon hours producing quite a bit of wind damage in portions of north central Alabama and especially portions of northeastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered strong supercell thunderstorms pushed southeast during the late morning hours. These storms developed into a line of strong to severe thunderstorms into the early afternoon hours producing quite a bit of wind damage in portions of north central Alabama and especially portions of northeastern Alabama. A particularly large area of damage was produced by a severe downburst that occurred in the northern branch of Lake Guntersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 8:34 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 8:34 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
934 AM CDT Fri Aug 2 2024

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 934 AM CDT Fri Aug 2 2024

A surface convergence boundary is pushing through north Alabama
and southern middle Tennessee this morning with some elevated
convection firing just to our north. There is a very low (<5%)
chance for strong or severe storms with this convection, but there
isn't much dynamic or thermodynamic support yet. That will change
heading into the afternoon as a cold front to our northwest pushes
southward. At that point, our surface-based CAPE values will peak
around 2000-2500 J/kg. Despite the characteristic long and skinny
CAPE profiles in conjunction with higher PWATs of 1.7", the storms
should be quick moving enough to inhibit any flood potential.
Steeper low-level lapse rates will introduce a downburst or very
low wet microburst threat with any stronger storms able to form.
Our primary window of concern is 1 PM to 8 PM, when the storms
should move south of the Huntsville CWA.

The other important weather feature today will be the continued
heat. There will be several hours between this first round and the
afternoon round of convection for the atmosphere to warm on top of
these dew points in the low 70s. Northwest Alabama will see heat
index values peak from 105-109, so the heat advisory will remain
in effect through 7 PM this evening. No significant changes were
made to the forecast with this update.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 235 AM CDT Fri Aug 2 2024

Convection will wane with the loss of heating later this evening,
with cloud cover diminishing after Midnight. Patchy fog will be
possible late tonight, especially in areas that receive rainfall
earlier in the day. High pressure will build back into the
Tennessee Valley this upcoming weekend into early next week, with
stronger subsidence significantly limiting PoPs (10-20% Saturday
and 5-10% Sunday/Monday). A slightly drier air mass will also
filter into the area in wake of this system, which will help keep
heat index values below Heat Advisory criteria, despite highs
returning to the lower 90s on Saturday and the mid 90s on
Sunday/Monday. Still, it will feel plenty hot and those with
outdoor plans should still use common sense and take heat safety
precautions.

&&

.LONG TERM...
(Monday night through Thursday)
Issued at 235 AM CDT Fri Aug 2 2024

The mid/upper ridge will continue to amplify across the Mid South
into the Tennessee Valley during the middle of next week. The
strength and position of this ridge is currently progged to keep
the tropical disturbance that may form near the Florida Straits
this weekend well SE out of the area and force it into the Big
Bend region of Florida and eventually GA/SC. Thus, ample sunshine
and a dry forecast will continue across the region, with heat
continuing to the be the main concern, especially by Wednesday and
Thursday (when highs in the 95-100 range will be common). The
higher temperatures (combined with at least low 70s dewpoints)
could place heat index values in excess of 105 degrees over
portions of the region. Additional Heat Advisories may be needed
later next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 539 AM CDT Fri Aug 2 2024

VFR conditions will be the predominant flight category over the
period. However, this afternoon medium (40-60%) chances for TSRA
may prompt localized MVFR conditions and have introduced a TEMPO
to account for this. During the 18-00z window, amendments and AWWs
may be needed should a TSRA impact earlier terminal. Late
tonight, patchy fog may develop (especially if rainfall occurs at
either terminal). However, confidence was too low to warrant a
mention in the TAF at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016.

TN...None.
&&

NEAR TERM...30
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...AMP

In the hours before

Special weather statement, Aug 2, 9:54 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1054 AM CDT Fri Aug 2 2024

ALZ009-TNZ096-097-021645-
Jackson AL-Franklin TN-Lincoln TN-
1054 AM CDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL JACKSON...
SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES THROUGH 1145 AM CDT...

At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tims Ford Lake to near Huntland. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Decherd, Stevenson, Cowan, Huntland, Sewanee, Tims Ford
Lake, Anderson, Hytop, and Lexie Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 8589 3495 8627 3497 8629 3498 8631
      3499 8631 3499 8640 3501 8646 3521 8623
      3520 8587 3499 8586 3499 8575
TIME...MOT...LOC 1554Z 274DEG 27KT 3516 8620 3506 8633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 2, 10:28 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1128 AM CDT Fri Aug 2 2024

ALZ006>009-021715-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
1128 AM CDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MARSHALL...SOUTHWESTERN
JACKSON...SOUTHEASTERN MADISON AND NORTHEASTERN MORGAN COUNTIES
THROUGH 1215 PM CDT...

At 1128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gurley to near Redstone Arsenal. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Grant, Gurley, Woodville, Pleasant Groves, and
Langston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3435 8620 3454 8667 3481 8650 3470 8602
TIME...MOT...LOC 1628Z 280DEG 29KT 3473 8647 3459 8659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 2, 10:39 AM CST
Where
Jackson County, 1.63 mi N of Paint Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.694, -86.328

Two trees were uprooted in the field near this location based on pictures from broadcast media. Large branches were also knocked down.

Thunderstorm Wind, Jackson

When
August 2, 10:40 AM CST
Where
Jackson County, 1.68 mi N of Paint Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.694, -86.328

The roof of a metal barn structure was blown off at this location. Roof at least 50% or more removed based on pictures provided by public.

Thunderstorm Wind, Jackson

When
August 2, 10:40 AM CST
Where
Jackson County, 1.76 mi N of Paint Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
34.696, -86.328

The top of a power pole was snapped off at this location. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
August 2, 10:40 AM CST
Where
Jackson County, 1.65 mi N of Paint Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.694, -86.328

Minor roof damage to a well constructed one-story home occurred at this location. Less than 10% damaged.

Thunderstorm Wind, Jackson

When
August 2, 10:41 AM CST
Where
Jackson County, 0.69 mi N of Paint Rock
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.680, -86.330

A tree was reported down on highway 65 just across a railroad crossing near highway 72.

Thunderstorm Wind, Morgan

When
August 2, 10:50 AM CST
Where
Morgan County, 1.71 mi W of Center Grove
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.380, -86.660

A tree was reported down on a power line near MM17 of highway 67. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
August 2, 10:53 AM CST to 10:59 AM CST
Where
Jackson County, 0.7 mi E of Lim Rock to 0.64 mi NE of Larkinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.672, -86.188

Several trees were reported down in on highway 35 in the Larkinsville/Lim Rock area.

Thunderstorm Wind, Marshall

When
August 2, 10:54 AM CST
Where
Marshall County, 0.69 mi S of Oleander
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.410, -86.530

A tree was reported down near the intersection of highway 231 and Mountain View road. Time was estimated from radar.

Thunderstorm Wind, Marshall

When
August 2, 10:54 AM CST
Where
Marshall County, 1.71 mi E of Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.480, -86.350

Up to 15 trees were snapped or uprooted on Forty road near Grant. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
August 2, 11:04 AM CST
Where
Jackson County, 1.49 mi NNW of Davistown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.570, -86.030

Two large trees were reported down on CR 67 near Langston.

Thunderstorm Wind, Marshall

When
August 2, 11:09 AM CST
Where
Marshall County, 0.9 mi SE of Scant City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.360, -86.420

Social media post/photos indicated a large tree was blown down onto power lines in the Scant City area. Time was estimated from radar.

Thunderstorm Wind, Marshall

When
August 2, 11:10 AM CST
Where
Marshall County, 0.57 mi W of Cottonville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.450, -86.340

At the Honeycomb campground, a tree on a camper and another camper was blown over.

Thunderstorm Wind, Marshall

When
August 2, 11:14 AM CST to 11:18 AM CST
Where
Marshall County, 1.08 mi ENE of Cottonville to 1.46 mi NE of Henryville
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.455, -86.312

A National Weather Service storm damage survey concluded that a downburst began over a northern branch of Lake Guntersville and surged eastward. Numerous trees were uprooted and snapped along U.S. Highway 431 starting from Cooper Hill Road to Lucas Gap Road. Numerous trees were also uprooted or snapped along Snug Harbor Road with one home under construction that had a collapse of the roof structure and most walls. The tree fall pattern fanned out with trees facing northward on the northern shore of the lake branch and eastward along the southern shore of the branch. There was also some tree damage noted on Lewis Mountain with one home under construction that had partial roof damage. Damage continued with most trees facing north-northeast along White Elephant Road to the north while fanning out eastward as the wind sloped down Lewis Mountain and crossed over U.S. Highway 431. Tree damage then became sparse with only a few snapped limbs and branches before a final damage point was identified off of State Highway 79, where an open boat house was submerged in the water due to 4x4 supports giving way to the damaging winds.

Thunderstorm Wind, Dekalb

When
August 2, 11:36 AM CST
Where
Dekalb County, 2.57 mi ESE of New Home
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.581, -85.681

A tree was reported down on CR 114 at CR 121 blocking the road. Time was estiamted from radar.

Thunderstorm Wind, Dekalb

When
August 2, 11:36 AM CST
Where
Dekalb County, 1.38 mi S of Geraldine
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.330, -86.000

A tree was knocked down, another uprooted, and a portion of a metal roof was blown off of a large barn at 11113 Alabama Highway 227. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212997, 1212975, 1212977, 1212984, 1212966, 1213022, 1213024, 1213036, 1213037, 1213026, 1213034, 1213035, 1208151, 1213021, 1213030.